We are parents with a 14 yr old daughter who is currently on accutane. We also have a 20 yr old daughter who took accutane 7 yrs ago with amazing results, but with some issues post treatment which is the reason for this blog. (see our intro blog here for back-round info:
If you are a member or just lurking at acne.org, then you are probably stressing, depressed or just pissed off about your acne. If you're into sports and considering accutane, you are probably worried about what will happen if you take accutane, will you be able to play? That's why you're here; to get info. This is why we joined, we have been thru the accutane journey before and we are going thru it again.
First, both of our daughters are healthy and have no medical issues. If you're into sports, then you probably fit their profile. Our 14 yr old plays club volleyball and we were really worried about her starting accutane while playing; would it stunt her growth, would the back/joint pain be too much; could there be long term affects taking accutane while physically exerting herself etc. We spoke to our drem, searched this site and really didn't find much info. Thanks to Erik who got back to us about playing baseball (pitcher) and taking multiple courses of accutane. Erik thinks it was the multiple courses over several years that contributed to his cartilidge damage to his throwing arm. He doesn't think the one course of accutane caused his injury. the link to that thread is here
Our 14 yr old. (40mg/53kg/6mo course). When she started the accutane, the main side effects were back and joint pain. After month 1, the back pain subsided but the knee pain was almost too much. We considered pulling the plug b/c we were worried about long term injury; better to miss 1 season. Any dedicated athlete is not going to quit, regardless of what your parents say and our daughter is no different. She wouldn't consider quitting.
***I want to go back now, 7 years to when our first daughter took accutane (amazing results!). About the end of her course of accutane in the 9th grade, she stopped playing soccer. We didn't realize what a stress reliever this was for her b/c about 6 months later, she developed migraines and became depressed. We really think not having the stress relief that sports can provide (focusing on something besides your skin) was a factor which caused the migraines and depression. She never had them before and she was never depressed even when taking the accutane. The migraines/depression lasted about 3 months. This coincided with her return to sports and she remains active today, w/ no more migraines or depression. Coincidence? We don't think so.
For our 14 yr old, we know she is under a lot of stress, she is in 8th grade and applying to high school, taking the HS tests and worried about her appearance, as is any 14 yr old. We were worried not having the stress release that sports can provide could result in the same issues our older daughter experienced. We didn't want to go thru that again b/c every dr said the migraines were not caused by the accutane! Wrong!
Here are our thoughts about accutane and sports:
First, as to our daughter, it did not stunt her growth, if you are asking yourself this. From Dec to Feb, she grew almost 1/2 inch and she gained 7 lbs. (53kg) For her, accutane had no impact on her growth. But, you have to take extra special care of yourself; eat well, no junk food!
Second. The knee pain, take an omega 3-6-9 fish oil supplement (nordic naturals-absolutely no fish burp!). Stretch 15-20 minutes every morning and night! Before any strenuous physical activity or practice, warm up really good. she rides an exercise bike 15-20 minutes before practice; she still warms up when she gets to practice. Also, 20-30 minutes before practice, she may take 1-2 motrin depending on how she is feeling. Immediately after practice, ICE the knees, or what your sore spot tends to be for 20 minutes.
Third. Sleep; this seems to be our only shortfall, just too much going on in her life; but parents, if your child is hitting the books and playing a sport; give em a break! Our daughter sleeps almost all day Saturday-her day off. Sunday she will sleep in but she does some homework, practice from 6-8 and finishes the rest of her homework Sunday nite.
Fourth. Stress. If you are taking accutane and playing a sport, our experience has been try to stay with the sport or activity; this is a stress reliever and this is good for your mind and body, even thought the accutane is causing its own separate stress to your body. Accutane will affect you physically and mentally. The one main behavioral side effect accutane caused/ with our daughters was the ability to stay focused; as parents, you hear every excuse imaginable and the last thing you want to hear is "the accutane made me forget"! Again, we realized on the little things (missed assignment/didn't clean room/didn't feed pets), we had to back off b/c the accutane really affected our children's ability to focus (not just school/chores, missing your rotation at a vb tournament!). We don't need to add to the stress levels on the little things....
Fifth. We are blessed to have an excellent derm! If your derm doesn't discuss your weight, what your projected cumulative intake should be (120mg x your kg) and how the length of treatment may determine your side effects; consider a new derm. Our derm knew our daughter was a dedicated vb player and we believe he took this into consideration. He started her on the 40mg accutane and recommended the 1st month be taken w/o food. She also took the first month's dosage at bedtime. The drug works best when taken w/ fatty foods, and if you don't, this means about a 50% absorption factor. This really allowed us to deal with the side effects the first month which were not so severe b/c only 50% absorption; by month 2, we had it dialed in. She can handle a 6th month (she needs this to meet her necessary cumulative total b/c of the weight gain and 50% dose the 1st month).
If you're considering taking accutane and you're into a sport or activity, remember, the larger the dosage the more likelihood of greater/ severe side effects. As with a sport, you have to condition into it; accutane should be no different, condition your body into it, consider a lower dosage and go up from there and go for it!